Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 12, 2018, 6:49 PM EDT for Berkeley County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 12, 2018, 7:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:55 PM EDT | TSTM WND DMG | 4 Sse Bonneau, SC | WARNING POINT REPORTED POWER LINES DOWN ON ROADWAY AT 1450 NORTH HIGHWAY 17A. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WUUS52 KCHS 122249
SVRCHS
SCC015-122345-
/O.NEW.KCHS.SV.W.0041.180712T2249Z-180712T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
649 PM EDT THU JUL 12 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until 745 PM EDT.
* At 647 PM EDT, a severe thunderstorm was located over Moncks
Corner, moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Goose Creek, Hanahan, Moncks Corner, and Naval Weapons Station
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3332 7986 3323 7969 3288 7989 3298 8005
3300 8005 3299 8007 3308 8020 3320 8031
3335 8005
TIME...MOT...LOC 2247Z 291DEG 9KT 3320 8002
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
130
WWUS52 KCHS 122321
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
721 PM EDT THU JUL 12 2018
SCC015-122345-
/O.CON.KCHS.SV.W.0041.000000T0000Z-180712T2345Z/
Berkeley SC-
721 PM EDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR BERKELEY COUNTY...
At 719 PM EDT, a severe thunderstorm was located near Moncks Corner,
moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement reported powerlines down outside of Moncks
Corner.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Goose Creek, Hanahan, Moncks Corner, and Naval Weapons Station
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3332 7986 3323 7969 3288 7989 3298 8005
3300 8005 3299 8007 3308 8020 3310 8022
3325 7999
TIME...MOT...LOC 2319Z 291DEG 9KT 3317 7993
HAIL...0.75IN
WIND...60MPH
$$
ETM231
WWUS52 KCHS 122346
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
746 PM EDT THU JUL 12 2018
SCC015-122356-
/O.EXP.KCHS.SV.W.0041.000000T0000Z-180712T2345Z/
Berkeley SC-
746 PM EDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3332 7986 3323 7969 3288 7989 3298 8005
3300 8005 3299 8007 3308 8020 3310 8022
3325 7999
TIME...MOT...LOC 2346Z 291DEG 9KT 3315 7986
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:05 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 12, 4:05 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
405 PM EDT Thu Jul 12 2018
.SYNOPSIS...
A stationary front will linger near the area through late this
weekend. High pressure should then return early next week
before another front approaches the region during the second
half of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered convection will continue into the evening within a
zone of deep layer moisture pooling and theta-e convergence
ahead of a stationary front draped across the Pee Dee and
Midlands. CAMs are in fairly good agreement that an isolated
thunderstorm or two could persist across the Charleston Tri-
County area well into the overnight hours, but have generally
backed off of coverage compared to previous runs. Lack of
instability will limit the severe potential through the period,
but mid- level dry air nosing in from the southern portion of
the forecast area will maintain elevated DCAPE values, and gusty
winds remain possible with the strongest storms. A mainly dry
forecast is on tap for locations south of a line from Beaufort
to Sylvania as mid and upper layer subsidence dominates.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A broad upper ridge will remain to our west on Friday with 500
mb flow NNW over the area. A relatively large area of NVA is
forecast to sink south into SC/GA during the day, potentially
limiting convection during the morning. A backdoor cold front
will gradually drop into the area midday as weak high pressure
builds over the Mid-Atlantic. Impressive PWATs of 2.2-2.4" will
pool over the forecast area though instability will be on the
weaker side...1500 J/kg or so. The best DCAPE will be over far
southeast GA where an isolated damaging wind threat could exist.
Convection is expected to develop along the sea breeze as well
as the southward moving cold front, gradually increasing in
coverage through the afternoon. Given the presence of the NVA we
trimmed PoPs in the morning since we likely won't have enough
forcing to trigger much convection until the afternoon. Locally
heavy rainfall will be possible but the overall risk does not
appear high enough to justify inclusion in the HWO.
The upper ridge will gradually expand east Saturday through
Sunday while the stationary front lingers in place. Fairly moist
PWATs in excess of 2" will persist. Saturday will feature better
shortwave energy than on Sunday though both days show 1500-2000
J/kg CAPE. We are showing higher PoPs on Saturday, mainly over
inland southeast GA where slightly better instability will
exist. Isolated severe tstms and locally heavy rainfall will be
possible.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A large mid/upper ridge of high pressure extending over the area
should gradually retreat west and south as a series of h5 shortwaves
round its eastern periphery and shift over the Southeast United
States into midweek. A persistent southerly sfc wind should help
maintain PWATs around 2.0 inches each day as this occurs, suggesting
greater chances of showers and thunderstorms each afternoon ahead of
a more substantial trough and associated sfc cold front approaching
the Southeast during the second half of the week. Given the setup,
low-end chances of showers and thunderstorms on Monday should
increase to at least high-end chances by midweek. High temps should
peak in the low/mid 90s each day. Overnight lows will also remain
mild, ranging in the mid 70s inland to upper 70s along the
coast.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions will prevail through 18Z Friday. Isolated tstms
are possible around the KCHS coastal corridor region this
evening, but coverage is too uncertain to include anything more
than VCTS for the time being.
Extended Aviation Outlook: Brief flight restrictions are possible at
both CHS and SAV terminals each day, mainly in the afternoon or
early evening due to scattered showers and tstms.
&&
.MARINE...
Moderate southwest flow will persist over the waters overnight
as a front remains stalled just north of the area. A strong
thunderstorms or two could move over the waters this evening and
overnight, bringing the potential for gusty winds and frequent
lightning. Seas will continue in the 2-4 ft range with highest
waves beyond 20 NM.
Friday through Tuesday: A front stalled over the area will
result in a weak onshore flow on Friday with somewhat stronger
wind speeds along the coast in the afternoon as a sea breeze
develops. Weak high pressure will push in from the north on
Saturday before shifting to the east on Sunday. East winds
Saturday will become southeast on Sunday, generally 10 kt or
less, except stronger along the coast each afternoon during the
sea breeze.
Rip Currents: Favorable astronomical factors and approximately 2
foot swell will result in a moderate risk of rip currents on
areas beaches Friday.
&&
.TIDES/COASTAL FLOODING...
Astronomical influences associated with the upcoming perigee and new
moon will produce elevated tides into the weekend. Minor coastal
flooding is likely with the evening/early night high tides into this
weekend, especially as the winds remain onshore. Coastal Flood
Advisories are likely along southeast South Carolina/Georgia
coasts.
&&
.EQUIPMENT...
KCLX radar will remain offline until further notice. Technicians
are onsite working to resolve the issues and return the radar to
service as quickly as possible.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
SCZ048>050.
MARINE...None.
&&
NEAR TERM...CEB
SHORT TERM...JRL
LONG TERM...DPB
AVIATION...CEB/JRL
MARINE...CEB/JRL
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 12, 3:58 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 358 PM EDT Thu Jul 12 2018 GAZ117-119-139-141-SCZ051-132000- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Coastal Jasper- 358 PM EDT Thu Jul 12 2018 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding: Astronomical influences will elevate tides through late week. Shallow coastal flooding is likely during the high tide cycles each evening/early night into the weekend as onshore winds occur. Coastal Flood Advisories will likely be needed along the southeast South Carolina and Georgia coasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ048>050-132000- Beaufort-Coastal Colleton-Charleston- 358 PM EDT Thu Jul 12 2018 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding: Astronomical influences will elevate tides through late week. Shallow coastal flooding is likely during the high tide cycles each evening/early night into the weekend as onshore winds occur. Coastal Flood Advisories will likely be needed along the southeast South Carolina and Georgia coasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-132000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 358 PM EDT Thu Jul 12 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 5:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM MARINE TSTM WIND 6 WSW FOREST BEACH 32.11N 80.84W
07/12/2018 M39 MPH AMZ352 SC MESONET
WEATHERFLOW SENSOR AT CALIBOGUE SOUND MEASURED 34 KNOT
WIND GUST.
&&
EVENT NUMBER CHS1800540
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:34 PM EDT | Coastal Flood Advisory | CHS | 6 hr | |
| Jul 12, 5:48 PM EDT | Special Marine Warning | CHS | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.